Wyoming, 2007

Hail in Wyoming, April 30, 2007

April 30, 2007 · NWS RIW · 1 event in 1 county or zone

50 inches in diameter fell at and near Alcova.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Hail ranging from 0.88 to 1.50 inches in diameter fell at and near Alcova.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 30, 2:03 PM MST, 7 minutes earlier.

Area forecast discussion, Apr 30, 2:03 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT MON APR 30 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY
WEAK SHORTWAVE TRACKING ACROSS WYOMING THIS AFTERNOON...BRINGING
CLEARING SKY BEHIND IT.  AHEAD OF IT...A LONE THUNDERSTORM TRACKING
ACROSS SOUTH CENTRAL NATRONA COUNTY.  EXPECT THE THREAT FOR
THUNDERSTORMS TO EXIST THROUGH EARLY EVENING...MAINLY ACROSS THE EAST
UNTIL THE SHORTWAVE PASSES.  COLD FRONT MOVED ACROSS THE CWA THIS
MORNING PROVIDING A FOCUS POINT FOR THE THUNDERSTORMS.  RIDGE RETURNS
TONIGHT AND TUESDAY WITH A FEW WEAK SHORTWAVES MOVING INTO WESTERN
WYOMING LATE TUESDAY AFTERNOON AND EVENING.  THESE WAVES SHEARING OFF
THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST.  THESE WILL BEGIN TO
PUSH THE RIDGE OFF TO THE EAST ALLOWING SUBTROPICAL MOISTURE TO
INVADE WESTERN WYOMING. EXPECT LOW SCT POPS FOR THE WESTERN MTS LATE
TUESDAY AFTERNOON...PERSISTING OVERNIGHT INTO WEDNESDAY MORNING.
THESE WAVES MOVE THROUGH BY MID WEDNESDAY MORNING.  THEN THE NEXT
SYSTEM BEGINS TO MOVE IN...WHICH IS THE LARGE UPPER SPINNING OVER
GULF OF ALASKA.  A LARGE PIECE OF ENERGY BREAKS AWAY AND MOVES
INTO WESTERN WYOMING WEDNESDAY AFTERNOON AND NIGHT BRINGING THE
POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS.  A COLD FRONT MOVES
THROUGH BRINGING A FEW SHOWERS AND THUNDERSTORMS EAST OF THE
DIVIDE.  STRONG JET MOVES IN THURSDAY SO SHOULD GET INTERESTING
ALONG WITH TROUGH MOVING IN WITH A NEGATIVE TILT.  SHOULD SEE SOME OF
THE THUNDERSTORMS GO SEVERE WITH LARGE HAIL AND STRONG WINDS.  LIS
DOWN TO -5C WITH CAPES BETWEEN 500 AND 1000 J/KG OVER THE EAST.
MODELS HAVING SOME DIFFICULTY WITH THE TRACK OF THE UPPER LOW.  SO
WILL NOT GO BIG ON POPS AS OF YET.  WILL WAIT TO SEE BETTER RUN TO
RUN CONSISTENCY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
INCLEMENT WEATHER IS EXPECTED TO AFFECT THE COWBOY STATE FOR MUCH OF
THE LONG TERM AS A LONGWAVE TROUGH FORMS ACROSS THE WEST.  AHEAD OF
THE TROUGH ON THURSDAY...MOIST...DIFFLUENT SOUTHWEST FLOW WILL BE
ACROSS THE AREA WITH THE BULK OF THE PRECIPITATION AFFECTING AREAS
WEST OF THE DIVIDE.  THE 00Z ECMWF AND GFS SHOW THIS TROUGH MOVING
INTO THE GREAT BASIN ON SATURDAY...WITH BOTH MODELS TRYING TO HAVE
AN UPPER LOW FORM...THEN PUSH THE UPPER LOW/TROUGH SLOWLY EAST INTO
PLAINS THROUGH MONDAY. THERE IS STILL DISAGREEMENT WITH THE GFS
ENSEMBLES ON STRENGTH AND SPEED OF THIS SYSTEM...BUT NOT AS MUCH AS
LAST NIGHT.  RIGHT NOW...EXPECT THE BULK OF THE PRECIPITATION WEST OF
THE DIVIDE THURSDAY INTO EARLY SATURDAY.  EAST OF THE DIVIDE...
CHANCES OF PRECIPITATION WILL INCREASE FRIDAY INTO SUNDAY...WITH THE
BEST CHANCES EXPECTED TO OCCUR SATURDAY INTO SUNDAY MORNING...WITH
NORTH TO NORTHEAST UPSLOPE CONDITIONS EXPECTED TO OCCUR. BY MONDAY...
MOST OF THE ENERGY IS EXPECTED TO BE EAST OF THE AREA...BUT HAVE
CONTINUED SOME POPS EVERYWHERE FOR RIGHT NOW.  THE BALMY TEMPERATURES
OVER THE PAST SEVERAL DAYS WILL BE COMING TO AN END...WITH
TEMPERATURES COOLING TO BELOW AVERAGE MOST PLACES FRIDAY AND
REMAINING THERE THROUGH THE EXTENDED.  HOW COLD IS STILL THE
QUESTION.  THICKNESS ARE STILL ALL OVER THE PLACE...BUT HAVE LOWERED
TEMPERATURES QUITE A BIT FRIDAY AND SATURDAY...WITH MAINLY SNOW IN
THE MOUNTAINS...AND ALL RAIN TO RAIN/SNOW IN THE VALLEYS.  00Z MEX
GUIDANCE CONTINUES ITS DOWNWARD TREND...AND IS PROBABLY STILL TOO
HIGH IF ITS 700 MB TEMPERATURES OF 0 TO -5 DEG C ARE CORRECT. THIS
SYSTEM WILL NEED TO BE WATCHED TO SEE HOW MUCH COLD AIR ACTUALLY
WORKS INTO THIS SYSTEM...FOR EVENTUAL PRECIP TYPE AND AMOUNTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...WM
Hazardous weather outlook, Apr 30, 4:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON APR 30 2007

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY EVENING ACROSS PORTIONS OF NORTHERN AND EASTERN WYOMING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DOWNBURST WIND
GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

THE UNSEASONABLY WARM TEMPERATURES EXPERIENCED BY THE REGION THIS
PAST WEEKEND WILL CONTINUE THROUGH TUESDAY AND ACCELERATE MID-LEVEL
MOUNTAIN SNOWPACK MELTING. AS A RESULT...RISING RIVERS AND STREAMS
CAN BE EXPECTED THROUGH MIDWEEK. A MODERATE TO HIGH RISK OF FLOODING
WILL EXIST ACROSS THE BIGHORN MOUNTAIN WATERSHEDS...WHILE CONCERNS
APPEAR MINIMAL ACROSS THE REMAINDER OF THE REGION DUE TO BELOW NORMAL
SNOWPACK. MORE DETAILS ON THE FLOODING POTENTIAL CAN BE FOUND ON THE
WEB AT WWW.WEATHER.GOV/RIVERTON UNDER TOP NEWS OF THE DAY. PEOPLE
WITH OUTDOOR INTERESTS PLANNED FOR THIS WEEK SHOULD EXPECT RISING
RIVERS AND CREEKS WITH STRONG CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC STORM SYSTEM IS EXPECTED TO BEGIN TO BRING COOLER AND
WETTER WEATHER TO THE AREA THURSDAY THROUGH SUNDAY. THE BULK OF
THE PRECIPITATION IS EXPECTED FRIDAY NIGHT THROUGH SUNDAY.
SIGNIFICANT ACCUMULATING SNOW IS POSSIBLE WITH THIS SYSTEM...MAINLY
ACROSS THE MOUNTAINS.  HOWEVER...THIS SYSTEM COULD BE STRONG ENOUGH
TO BRING SOME ACCUMULATING SNOW ACROSS THE VALLEYS AND BASINS. PLEASE
STAY TUNED FOR THE LATEST INFORMATION ON THIS POWERFUL STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 154 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
April 30, 2:10 PM MST to 2:12 PM MST
Where
Natrona County, Alcova to 3 mi NE of Alcova
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.570, -106.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25285.